chlorpheniramine

Browse By All Topics

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

chlorpheniramine

Pronunciation:KLOR fen IR a meen
Brand:AHist, Aller-Chlor, Allergy Relief, C.P.M., Chlo-Amine, Chlor-Mal, Chlor-Trimeton, Chlor-Trimeton Allergy SR, Chlorphen, ChlorTan, Ed Chlor-Tan, Ed ChlorPed, PediaTan, TanaHist-PD, Triaminic Allergy, Wal-finate

Chlor-Trimeton 8 mg

round, yellow, imprinted with LOGO 374

Image of Chlor-Trimeton 8 mg
slide 1 of 1
    

What is the most important information I should know about chlorpheniramine?

nochildDo not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
donotDo not take chlorpheniramine if you are allergic to it.

Ask a doctor or pharmacist before taking chlorpheniramine if you have glaucoma, a stomach ulcer, severe constipation, kidney disease, urination problems, an enlarged prostate, or a thyroid disorder.

Ask a doctor or pharmacist before using any other cold, cough, or allergy medicine. Chlorpheniramine is contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an antihistamine.

dizzyChlorpheniramine may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.
noalcoholDrinking alcohol can increase certain side effects of chlorpheniramine.

What is chlorpheniramine?

Chlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Chlorpheniramine is used to treat sneezing, itching, watery eyes, and runny nose caused by allergies or the common cold.

Chlorpheniramine may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking chlorpheniramine?

donotDo not take this medication if you are allergic to chlorpheniramine.
donotDo not use chlorpheniramine if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

  • glaucoma;
  • a stomach ulcer;
  • severe constipation;
  • kidney disease;
  • urination problems or an enlarged prostate; or
  • a thyroid disorder.

FDA pregnancy category B. Chlorpheniramine is not expected to harm an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment.

nobrfeedChlorpheniramine can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Older adults may be more likely to have side effects from this medication.

How should I take chlorpheniramine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cold or allergy medicine is usually taken only for a short time until your symptoms clear up.

waterTake this medication with a full glass of water.
foodTake chlorpheniramine with food or milk if it upsets your stomach.
nocrushDo not crush, chew, break, or open an extended-release tablet or capsule. Swallow it whole. Breaking or opening the pill may cause too much of the drug to be released at one time.

Measure liquid medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

This medication can cause unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

rtStore at room temperature away from moisture and heat.

What happens if I miss a dose?

Since cold or allergy medicine is taken when needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

emtSeek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include feeling restless or nervous, nausea, vomiting, stomach pain, dizziness, drowsiness, dry mouth, warmth or tingly feeling, or seizure (convulsions).

What should I avoid while taking chlorpheniramine?

donotAsk a doctor or pharmacist before using any other cold, cough, or allergy medicine. Chlorpheniramine is contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an antihistamine.

Avoid becoming overheated or dehydrated during exercise and in hot weather. Chlorpheniramine can decrease perspiration and you may be more prone to heat stroke.

dizzyThis medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.
noalcoholDrinking alcohol can increase certain side effects of chlorpheniramine.

What are the possible side effects of chlorpheniramine?

emtGet emergency medical help if you have any of these signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.
donotStop taking chlorpheniramine and call your doctor at once if you have a serious side effect such as:
  • urinating less than usual or not at all;
  • confusion, extreme drowsiness;
  • severe dizziness, anxiety, restless feeling, nervousness; or
  • weak or shallow breathing.

Less serious side effects may include:

  • mild dizziness, drowsiness;
  • blurred vision;
  • dry mouth;
  • nausea, stomach pain, constipation;
  • problems with memory or concentration; or
  • feeling restless or excited (especially in children).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect chlorpheniramine?

dizzyOther cold or allergy medicine, sedatives, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression or anxiety can add to sleepiness caused by chlorpheniramine. Tell your doctor if you regularly use any of these medicines.

Tell your doctor about all other medicines you use, especially:

  • glycopyrrolate (Robinul);
  • mepenzolate (Cantil);
  • probenecid (Benemid, Probalan);
  • rifampin (Rifadin, Rifater, Rifamate, Rimactane);
  • zidovudine (Retrovir, AZT);
  • a diuretic (water pill);
  • atropine (Atreza, Sal-Tropine), belladonna (Donnatal, and others), benztropine (Cogentin), dimenhydrinate (Dramamine), methscopolamine (Pamine), or scopolamine (Transderm-Scop);
  • bladder or urinary medications such as darifenacin (Enablex), flavoxate (Urispas), oxybutynin (Ditropan, Oxytrol), tolterodine (Detrol), or solifenacin (Vesicare);
  • bronchodilators such as ipratropium (Atrovent) or tiotropium (Spiriva);
  • irritable bowel medications such as dicyclomine (Bentyl), hyoscyamine (Hyomax), or propantheline (Pro-Banthine); or
  • salicylates such as aspirin, Backache Relief Extra Strength, Novasal, Nuprin Backache Caplet, Doan's Pills Extra Strength, Pepto-Bismol, Tricosal, and others;

This list is not complete and other drugs may interact with chlorpheniramine. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

Where can I get more information?

Your pharmacist can provide more information about chlorpheniramine.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2012 Cerner Multum, Inc. Version: 7.01. Revision date: 12/30/2010.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.



This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use.

How this information was developed to help you make better health decisions.





© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.